Her case is proof that undeclared ingredients in some dietary supplements can cause serious psychiatric problems, Cohen said.
Earlier research found some of these diet pills cause chest pain, racing heart and insomnia, but the resulting psychiatric problems are not well-understood, Cohen said.
The pill makers probably add the pharmaceutical agents because they are the ingredients that promote weight loss, not the herbal concoction, he said.
"If you are taking a dietary supplement and it's actually working, then I'd be concerned that something else is in that pill," Cohen said. "Everyone who is consuming dietary supplements, which is half of U.S. adults, are in some ways guinea pigs," he said.
Given that about 20 million Americans use nonprescription diet pills a year but don't tell their doctors, the authors said physicians should screen for their use.
Dr. Ihsan Salloum, professor of psychiatry and chief of the division of alcohol and drug abuse at the University of Miami Miller School of Medicine, agreed that the mix of drugs in the diet pills can cause devastating symptoms of addiction.
"When people are withdrawing from a stimulant, they could also have suicidal thoughts and ideation," he said.
"The frightening thing is they are sold over-the-counter, so people think they're safe and natural," Salloum said.
For more information on Brazilian diet pills, visit the U.S. Food and Drug Administration.
SOURCES: Pieter Cohen, M.D., instructor in medicine, Harvard Medical School, Boston; Ihsan Salloum, M.D., M.P.H., professor
All rights reserved